Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 96, NWS Detroit, MI

November 11, 2012

NWS Detroit, MI issued this small craft advisory at Nov 11, 2012, 10:04 PM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2012, 10:04 PM EST (03:04 UTC)
Expired
Nov 13, 2012, 3:15 AM EST
In force
29 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 11, 6:26 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 11, 6:26 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
626 PM EST SUN NOV 11 2012

.AVIATION...

//DISCUSSION...

BOUNDARY LAYER CONDITIONS WILL REMAIN WELL MIXED WITHIN A STRONG
PRESSURE GRADIENT PRECEDING AN APPROACHING COLD FRONT.  THIS WILL
MAINTAIN A 10-15 KT SUSTAINED SOUTHERLY WIND THROUGH DURATION OF THE
NIGHT.  WHILE THE DEEPER MIXING WILL CEASE WITH THE LOSS OF DAYTIME
HEATING...STRONGER WINDS JUST OFF THE SURFACE WILL MIX DOWN AT TIMES
RESULTING IN OCCASIONAL 20-25 KNOT GUSTS.  COLD FRONT WILL SWEEP
ACROSS SOUTHEAST MICHIGAN 11Z-14Z MONDAY MORNING...BRINGING AN
ABRUPT WIND SHIFT TO WESTERLY.  AN ASSOCIATED DETERIORATION IN
CEILINGS WILL COMMENCE WITHIN A WIDESPREAD AREA OF RAINFALL AT THAT
TIME.  LATEST SOUNDINGS CONTINUE TO SUPPORT AT LEAST LOWER MVFR
CIGS. THE POTENTIAL DOES EXIST FOR OCCASIONAL IFR CEILING AND
VISIBILITY RESTRICTIONS WITHIN ANY HEAVIER POCKETS OF RAINFALL
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS.  A RAPID EXIT OF
THIS MOISTURE WILL OCCUR BY MID AFTERNOON.

FOR DTW...COLD FRONT WILL MOVE THROUGH THE TERMINAL AROUND 14Z WITH
WINDS ABRUPTLY SHIFTING FROM SOUTH TO WEST AT THAT TIME.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS FALLING BELOW 5000 FT 09-12Z SUNDAY
MORNING...REMAINING BELOW 5000 FT THROUGH MID AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 314 PM EST SUN NOV 11 2012

SHORT TERM...TONIGHT

SOUTHEAST MICHIGAN WILL REMAIN EMBEDDED WITHIN THE WARM SECTOR
THROUGH MOST OF THE OVERNIGHT PERIOD. GUSTY SOUTHERLY WINDS CAN
THEREFORE BE EXPECTED TO PERSIST INTO AT LEAST THE LATE EVENING
HOURS, IF NOT FOR THE ENTIRE NIGHT, SINCE THE BOUNDARY LAYER WILL
STRUGGLE TO DECOUPLE GIVEN IN THE PRESENCE OF A STRONG ENVIRONMENTAL
WIND FIELD AND INCREASINGLY TIGHT SURFACE PRESSURE GRADIENT. LOW
TEMPERATURES WILL LIKEWISE REMAIN ELEVATED AS THEY ARE FORECAST TO
LEVEL OFF IN THE UPPER 50S TO AROUND 60 DEGREES UNDER CONTINUED
SOUTHERLY FLOW. TEMPS WILL THEN HOLD STEADY UNTIL THE ARRIVAL OF THE
COLD FRONT EARLY MONDAY MORNING. SATELLITE IMAGERY OVER THE MS
VALLEY REVEALS AN EXPANDING REGION OF PRECIPITATION AND COLD CLOUD
TOPS ASSOCIATED WITH THE DEVELOPMENT OF A DEEP TROPOSPHERIC COLD
FRONT THAT IS STILL PROGGED TO BE ROUGHLY BISECTING THE FORECAST
AREA BY 12Z MONDAY MORNING. THE COMBINATION OF THE DRY AIRMASS THAT
IS IN PLACE AND A LACK OF ANY FOCUSED FORCING IN ADVANCE OF THE
FRONT WARRANT A CONTINUANCE OF THE INHERITED DRY FORECAST THROUGH
LATE TONIGHT. BY EARLY MORNING, RAINFALL ASSOCIATED WITH CONVERGENCE
ALONG THE FRONTAL ZONE AND TRAILING DEEP LAYER FGEN WILL JUST BE
MAKING ITS WAY INTO THE AREA, PROMPTING A QUICK RAMP UP TO
CATEGORICAL POPS FOR THE WESTERN THIRD OF THE CWA. TEMPERATURES FOR
WESTERN LOCATIONS, SUCH AS THE TRI-CITIES, WILL SEE TEMPERATURES
QUICKLY DROP TO AROUND 40 SHORTLY BEFORE SUNRISE.

LONG TERM...MONDAY THROUGH NEXT SUNDAY

THE COLD FRONT NOW LOCATED OVER CENTRAL WISCONSIN WILL ADVANCE
ACROSS SE MI BETWEEN 12Z AND 15Z MONDAY. THERE IS CURRENTLY A GOOD
40 DEGREE TEMPERATURE DIFFERENCE ACROSS THIS FRONT AS THE COLDEST
AIR THUS FAR THIS FALL HAS POURED INTO THE PLAINS AND UPPER MIDWEST.
THE ARCTIC AIR WILL INFILTRATE THE FORECAST AREA ON MONDAY IN THE
WAKE OF FROPA...LEADING TO AN ABRUPT END TO THE MILD CONDITIONS THAT
HAVE PREVAILED THIS WEEKEND. MONDAY HIGHS WILL IN FACT OCCUR PRIOR
TO 12Z...WITH TEMPS FALLING INTO THE 30S BY MID AFTERNOON MONDAY.
GUSTY WESTERLY WINDS WILL DROP WIND CHILL CHILL READINGS WELL DOWN
INTO THE 20S MON AFTERNOON.

THE REGIONAL RADAR MOSAIC SHOWS A SOLID BAND OF RAIN ALONG AND
BEHIND THE COLD FRONT...WITHIN A REGION OF DEEP LAYER FRONTOGENSIS.
THE FRONTAL CIRCULATION WILL ROTATE ACROSS SE MI MON MORNING...
EXITING TO THE EAST BY MID AFTERNOON. THE ELEVATED PORTION OF THE
FRONTAL CIRCULATION IS FORECAST TO TIGHTEN AS IT TRAVERSES THE
FORECAST AREA LATE MON MORNING/EARLY MON AFTERNOON AS ENTRANCE
REGION UPPER JET DYNAMICS INCREASE OVER THE ERN GREAT LAKES. THE
DEGREE OF FORCING ALONG THE MID LEVEL THETA E RIDGE WILL SUSTAIN A
BAND OF RAIN ALONG AND BEHIND THE SFC FRONT AS IT TRACKS ACROSS SE
MI. THERE SHOULD BE A WELL DEFINED BACK EDGE TO THE PRECIP AS THE
DESCENDING BRANCH OF THE FRONTAL CIRCULATION LEADS TO RAPID DRYING
IN THE COLUMN...WHICH WILL RESULT IN PRECIP ENDING FROM WEST TO EAST
IN THE AFTERNOON. WHILE THE MAGNITUDE OF COLD AIR ADVECTION MON
AFTERNOON SUGGESTS SOME CHANGE OVER TO A BRIEF PERIOD OF SNOW ON THE
BACK EDGE OF THE PRECIP SHIELD...EXPECT ANY SNOWFALL TO BE BRIEF AS
RAPID DRYING TAKES HOLD WITH THE ONSET OF DEEPER COLD AIR.

THE LONG WAVE TROUGH NOW EXTENDING OVER THE CENTRAL US IS FORECAST
TO RAPIDLY DAMPEN AS IT LIFTS ACROSS THE GREAT LAKES REGION MON/MON
NIGHT. THE 12Z MODEL SUITE DO HOWEVER SHOW A SECONDARY REGION OF
LOW/MID LEVEL MOISTURE ROTATING INTO WRN LOWER MI MON
EVENING...COINCIDING WITH THE REGION OF COLDEST LOW LEVEL AIR /850MB
TEMPS OF -12 TO -14C/. LAKE MODIFIED MODEL SOUNDINGS OVER SRN/CNTL
LAKE MI FROM 00-03Z TUES SHOW EQUILIBRIUM LEVELS RISING TO 9K FT.
THIS SHOULD RESULT IN AN INTENSIFICATION OF SNOW SHOWERS COMING OFF
LAKE MI. THE W-SW FLOW WILL BRING SOME OF THE RESIDUAL SNOW SHOWERS
OFF THE LAKE INTO SE MI. THE FORECAST LOW LEVEL WIND FIELDS SUGGEST
BETTER CONVERGENCE ALONG THE I-69 OR I-96/M-59 CORRIDORS...WHICH MAY
SUPPORT A LITTLE BETTER COVERAGE OF SNOW SHOWERS IN THESE LOCALS
/CAN NOT EVEN RULE OUT SOME MINOR ACCUMS BY TUES MORNING/.  MID
LEVEL SUBSIDENCE WILL DRAMATICALLY LOWER INVERSION HEIGHTS OVERNIGHT
MON INTO TUES MORNING. THIS ALONG WITH SUBSTANTIAL DRY AIR ADVECTION
FROM THE WEST WILL TEMPER THE LAKE RESPONSE...SUPPORTING JUST SOME
LINGERING FLURRIES THROUGH AT LEAST THE FIRST HALF OF TUESDAY.

DAYTIME TEMPS ON TUESDAY ARE EXPECTED TO REMAIN MAINLY IN THE 30S AS
THE CORE OF COLDEST LOW LEVEL AIR LINGERS OVER SE MI THROUGH AT
LEAST THE FIRST HALF OF THE DAY. THE MEDIUM RANGE MODEL SUITE
CONTINUE TO SHOW THE PATTERN ACROSS NOAM RAPIDLY TRANSITIONING
TOWARD A SLIT LOW AMPLITUDE FLOW BY MID WEEK...PERSISTING THROUGH
PERHAPS THE END OF THE FORECAST PERIOD. WITH A LARGE SFC HIGH
EXPECTED TO EXPAND ACROSS THE ERN GREAT LAKES BY WEDNESDAY AND
POSSIBLY MAINTAIN ITS INFLUENCE ACROSS SE MI INTO NEXT WEEKEND...THE
CURRENT DRY FORECAST LOOKS REASONABLE. TEMPERATURES WILL UNDERGO A
GRADUAL MODERATION AS THE ARCTIC AIR SLOWLY RETREATS TO THE
NORTH...BUT WILL REMAIN NEAR SEASONAL AVERAGES FOR MID NOVEMBER.

MARINE...

A STRONG BREEZE AND ELEVATED WAVES TO DEVELOP OVER LAKE HURON AS
SOUTHERLY WINDS RAMP UP AHEAD OF AN APPROACHING COLD FRONT.
SUSTAINED WINDS OVER PORTIONS OF CENTRAL LAKE HURON MAY REACH
NEAR-GALES AS EARLY THIS EVENING...ALTHOUGH STABLE SOUTHERLY FLOW
WILL KEEP GUSTINESS TO A MINIMUM. NOTHING MORE THAN AN ISOLATED
GALE-FORCE GUST IS EXPECTED THROUGH TONIGHT. HOWEVER...AS COLD AIR
SPREADS ACROSS AREA WATERS BEHIND THE COLD FRONT LATE TONIGHT AND
INTO MONDAY MORNING...WINDS WILL ABRUPTLY TURN WESTERLY AND WILL
BECOME INCREASINGLY GUSTY THROUGH THE DAY. THE GALE WATCH THEREFORE
REMAINS IN EFFECT MONDAY THROUGH MONDAY NIGHT FROM PRESQUE ISLE TO
HARBOR BEACH...INCLUDING SAGINAW BAY...THOUGH THE MARGINAL NATURE OF
THE EXPECTED WIND GUSTS PRECLUDES AN UPGRADE TO A WARNING AT THIS
TIME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     GALE WATCH...LHZ362-LHZ363-LHZ421-LHZ422-LHZ462...FROM 10 AM MONDAY
     TO MIDNIGHT TUESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...JVC
LONG TERM....SC
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Nov 11, 10:00 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1000 PM EST SUN NOV 11 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1000 PM EST SUN NOV 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1000 PM EST SUN NOV 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR SAGINAW BAY AND THE OPEN WATERS OF
LAKE HURON NORTH OF HARBOR BEACH TONIGHT.  A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON TONIGHT. REFER TO
THE LATEST MARINE PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR SAGINAW BAY AND THE OPEN WATERS OF
LAKE HURON NORTH OF HARBOR BEACH THROUGH MONDAY NIGHT.  A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON
THROUGH MONDAY NIGHT. REFER TO THE LATEST MARINE PRODUCTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 10:04 PM ESTGale WarningDTX35 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.